About a month ago my 13yo daughter was prescribed Vyvanse 30mg daily to treat her severe ADHD. 2-3 weeks later she started to exhibit OCD behavior. She was constantly biting or cutting her nails until her fingers and toes would bleed, pulling out her eyebrows, and more. She has been off the Vyvanse for almost one week and I am still seeing some OCD behavior. She had absolutely no signs of OCD prior to Vyvanse. This has just added to the problems we were trying to fix.
After blogging this I discovered that there are many more people who have developed OCD while taking Vyvanse.
My question is: will the OCD caused by Vyvanse eventually go away??
I would be worried about any medication that can "cause" OCD.
Vyvanse is a stimulant like most ADHD medications. They are generally not prescribed to OCD sufferers as they can worsen the symptoms.
I do not know if the OCD symptoms will go away. OCD is aggravated by stress. I advise you to make allowances to help her relax over the next few weeks. Maybe she should take a break from study and school for a little while. It may sound unconventional, but it is a small price to pay if it helps prevent the development of OCD.
You could take her back to the doctor. However, I must advise extreme caution, as the choice of medicine to treat OCD is SSRIs (Selective Serotonin Reuptake Inhibitors) and SSRIs are know to cause suicidal thoughts in young people. Perhaps just something to help calm her would be a better option for now.
Again, if she is showing signs of OCD, my best advice is to, for the time being at least, make allowances to help her avoid any stress.
I don't know if it will ever go away, but my 16 year old son has been on Vyvanse for 4 years and last year was diagnosed with OCD after taking him off for the summer for a drug break. He also started to have some major anxiety where he will go in his room and cry (loudly). I am now trying to wean him off after he started having chest pains and his left arm went numb. Very disturbing. Did the Food & Drug Administration test this before approving it? Or are they relying on the drug companies to provide them with accurate information?
My son was given Vyvanse a few years ago to help his severe OCD. What a disaster. It made him worse and he developed thoughts of suicide. I talk about this on my blog at: www.ocdtalk.wordpress.com. Thank goodness we had the wherewithall to get him off of this medication and into Cognitive Behavioral Therapy. I have heard many stories like yours and don't think Vyvanse should be prescribed to anyone......
Some people with ADHD develop coping mechanisms that look like OCD, when not medicated, because they are trying to cope with the fact that their life feels out of control. It's entirely possible that, when taken off of the medication, your son WAS feeling very anxious because his ADHD symptoms were overwhelming, because of his lack of medication, not because of the medication.
Two members of my household take Vyvanse for ADHD and have had no issues. That doesn't mean that other people might not have some side-effects - no drug is a perfect fit for everyone. But it doesn't always make sense to blame the drug, when there could be another explanation.
No drug is a perfect fit for everyone. Many people with ADHD derive life-changing benefit from taking Vyvanse, and other stimulant medications. You're certainly welcome to have your opinion - that nobody should take these drugs - but please keep in mind, the uphill battle that we with ADHD have to fight, to have ADHD recognized as "real" and to be allowed to take medication for it without harassment. It's clear from your comment that you may not be very educated or informed on this issue - perhaps use a bit of discretion when commenting publicly on health issues that you are not knowledgeable on.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.